Georgia, 2011

Hail and Damaging Winds in Georgia, June 12, 2011

June 12, 2011 · NWS CHS · 3 events in 2 counties and zones

Strong surface heating along with DCAPES values around 1000 J/KG lead to a favorable environment for strong thunderstorms while an afternoon/evening sea breeze pushed inland over portions of southeast Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Strong surface heating along with DCAPES values around 1000 J/KG lead to a favorable environment for strong thunderstorms while an afternoon/evening sea breeze pushed inland over portions of southeast Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 12, 4:16 PM EST, 29 minutes earlier.

Area forecast discussion, Jun 12, 4:16 PM EST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
516 PM EDT SUN JUN 12 2011

.SYNOPSIS...
A COLD FRONT WILL MOVE SOUTHEAST INTO THE AREA TONIGHT AND STALL
THROUGH MID WEEK. ANOTHER COLD FRONT MAY IMPACT THE AREA LATE IN THE
WEEK.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
UPDATED FORECASTS TO ACCOUNT FOR EARLY EVENING POPS TRENDS.
AS MULTICELL/PULSE THUNDERSTORMS INTERACT WITH THE SEA BREEZE
ACROSS INTERIOR SE GA...COVERAGE/INTENSITY OF THUNDERSTORMS COULD
INCREASE FOR AN HOUR OR TWO...JUSTIFYING LIKELY POPS FOR PARTS OF
THE AREA. DOWNDRAFT CAPES EXCEEDING 1000 J/KG...500 MB TEMPS -9C
TO -10C AND MESOSCALE BOUNDARY INTERACTIONS WILL SUPPORT A
BRIEF/ISOLATED THREAT FOR DAMAGING WINDS AND EVEN LARGE HAIL.
THUNDERSTORMS WILL THEN PUSH TOWARD THE COAST...ALTHOUGH
DECREASING INSTABILITY BEHIND THE SEA BREEZE SHOULD LIMIT THE
SEVERE THREAT. ELSEWHERE...SCATTERED THUNDERSTORMS WILL INTERACT
WITH THE SEA BREEZE ACROSS FAR INTERIOR SE GA AND SE SC...WEST OF
I-95...INTO THIS EVENING.

THINK THERE WILL LIKELY BE A DIMINISHING THREAT OF RAIN ACROSS
SOUTHEAST GEORGIA THIS EVENING DUE TO LOSS OF DAYTIME HEATING WITH
INCREASING CHANCES ACROSS INTERIOR SOUTH CAROLINA LATE AS THE
ACTIVITY ALONG THE UPSTREAM COLD FRONT MOVES TOWARD THE COAST.
COULDN/T RULE OUT A STORM OR TWO BECOMING STRONG TO SEVERE THROUGH
THIS EVENING WITH DAMAGING WINDS THE MAIN HAZARD AS DCAPES WILL BE
AROUND 1000 J/KG. OTHERWISE...LOWS WILL DROP TO AROUND 70 MOST
LOCALES.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
MONDAY...THE UPPER LEVEL LOW IN THE SW ATLANTIC PULLS FURTHER AWAY
FROM THE AREA...WHILE AT THE SAME TIME THE A DIFFUSE SURFACE COLD
FRONT WILL SAG INTO THE AREA. THERE IS A VORT LOBE THAT PUSHES NORTH
AND EAST OF THE AREA EARLY IN THE DAY...BUT OTHERWISE NO SIGNIFICANT
SHORT WAVES ARE FOUND THE BALANCE OF THE DAY. HOWEVER...A JET MAX
DOES MOVE IN AROUND 21Z WITH WEAK UPPER DIVERGENCE TO RESULT. THE
INTERACTION OF THE FRONT WITH THE SEA BREEZE...THAT ALIGNS ITSELF NO
FURTHER INLAND THAN THE I-95 CORRIDOR...AND THE WEAK UPPER DYNAMICS
WILL RESULT IN A SLIGHT CHANCE OF CONVECTION. HOWEVER...THE LACK OF
DECENT INSTABILITY AND THE WARM MID LEVELS WILL LIMIT COVERAGE TO NO
MORE THAN SLIGHT CHANCE. CONVECTION WILL HOLD OFF UNTIL EARLY
AFTERNOON...WITH CONVECTIVE TEMPS IN THE LOWER AND MID 90S. WITH DRY
MID LEVEL AIR AND DCAPES NEAR 1000 J/KG THERE CERTAINLY COULD BE
ISOLATED STRONG T-STORMS DESPITE THE SMALL COVERAGE. TEMPS WILL BE
FAR ABOVE NORMAL WITH A DEEP OFFSHORE FLOW...AND WITH PLENTY OF
INSOLATION AND 850 MB TEMPS AS HIGH AS 20-21C WE WILL COME CLOSE TO
OUR LOW LEVEL THICKNESS FORECAST. THIS SUPPORTS HIGHEST TEMPS OF
95-100 IN MANY LOCATIONS AWAY FROM THE COAST. THESE TEMPS WILL BE
CLOSE TO RECORD HIGHS FOR THE DATE...BUT CURRENT INDICATIONS ARE
THAT THEY WILL FALL SHORT. SEE CLIMATE SECTION BELOW FOR DETAILS.
THANKFULLY OUR DEWPOINTS ARE DOWN IN THE 60S WHICH WILL RESTRICT
HEAT INDICES TO NO MORE THAN 100-102 DEGREES.

TUESDAY...A CLOSED LOW ALOFT IS FOUND OVER SE CANADA AND THE NE
STATES...WITH RIDGING EXTENDING FROM TEXAS TO HUDSON BAY IN CANADA.
THE ASSOCIATED NW FLOW BETWEEN THESE TWO FEATURES WILL PREVAIL
LOCALLY...AND SEND A SHORT WAVE INTO THE AREA BY LATE IN THE DAY OR
IN THE EVENING. SIMILAR TO MONDAY THERE IS ANOTHER WEAK JET MAX
ALOFT AND ITS ASSOCIATED DIVERGENCE THAT MOVES IN WITH THE SHORT
WAVE. BUT UNLIKE MONDAY...THE FRONT IS NOW OFFSHORE...THERE IS A
MUCH GREATER AMOUNT OF DRY AIR AND INSTABILITY IS EVEN LESS THAN THE
DAY BEFORE. THAT ALONG WITH A STRONGER CAP WILL KEEP CONVECTIVE
COVERAGE IN CHECK...AND WE HAVE OPTED TO SHOW NO MORE THAN 14 POPS
NEAR THE US-17 CORRIDOR. THERE IS AN EVEN DEEPER OFFSHORE THAN
MONDAY...AND THIS WILL PIN THE SEA BREEZE VERY NEAR THE COAST IN THE
AFTERNOON. THUS WE WILL EXPAND THE HEAT CLOSER TO THE BEACHES...WITH
JUST ABOUT EVERYWHERE EXCEPT THE IMMEDIATE SHORELINE TOPPING OUT IN
THE MID AND UPPER 90S /MAYBE NEAR 100 IN SPOTS ONCE AGAIN/.

WEDNESDAY...THERE ARE SOME INDICATIONS THAT RAIN CHANCES WILL
IMPROVE WITH BETTER DYNAMICS ALOFT TO MOVE THROUGH WITHIN THE NW
FLOW ALOFT BETWEEN THE UPPER LOW OVER NEW ENGLAND AND THE RIDGING TO
OUR WEST. A STRONGER SHORT WAVE IS FORECAST TO MOVE IN DURING THE
DAY...ONCE AGAIN ACCOMPANIED BY A JET MAX AND ITS ASSOCIATED
DIVERGENCE. THE SEA BREEZE WILL PUSH FURTHER INLAND /I-95 CORRIDOR/
AND MOISTURE AND INSTABILITY ARE AT THEIR BEST DURING THE SHORT TERM
PERIOD. GIVEN THE VERY DRY CONDITIONS ACROSS SC /ABNORMALLY DRY TO
SEVERE DROUGHT CONDITIONS AS PER THE US DROUGHT MONITOR/ AND ACROSS
GA /SEVERE DROUGHT AS PER THE US DROUGHT MONITOR/...WE ARE HESITANT
TO SHOW ANYTHING MORE THAN SLIGHT CHANCE POPS. IF TRENDS SUPPORT
HIGHER POPS...THEN LATER FORECASTS MAY NEED TO ADJUST VALUES HIGHER.
WITH LESS INSOLATION...OUR TEMPS WILL BE A TAD LOWER...RANGING FROM
LOWER 90S NE TO MID 90S CENTRAL AND SOME UPPER 90S SW.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
THE EXTENDED PERIOD LOOKS A BIT UNSETTLED FOR THE EASTERN UNITED
STATES...AND DIFFERENCES IN THE GFS AND ECMWF MODEL SOLUTIONS
LENDS SOME UNCERTAINTY TO FORECAST DETAILS.

AN UPPER LOW OFF THE NEW ENGLAND COAST WILL DRIFT FARTHER
NORTHEAST LATE IN THE WEEK...ALLOWING ANOTHER LOW ALOFT TO SHIFT
EAST OVER THE OHIO VALLEY. THE UPPER LEVEL PATTERN ACROSS THE
SOUTHEAST STATES WILL REMAIN NEARLY ZONAL AND PROGRESSIVE...AS
WEAK SHORTWAVE ENERGY CONTINUES TO PASS THROUGH THE REGION. WILL
INDICATE SLIGHTLY HIGHER POPS IN THE CHANCE CATEGORY FOR INLAND
AREAS BOTH THURSDAY AND FRIDAY TO HIGHLIGHT THE POTENTIAL FOR A
SURFACE LOW AND FRONTAL SYSTEM TO IMPACT THE REGION LATE IN THE
WEEK. THE PATTERN EVOLUTION IS TOO UNCERTAIN...AND CONFIDENCE IS
TOO LOW...TO DEPICT POPS ANY HIGHER THAN SLIGHT CHANCE FOR THE
WEEKEND.

TEMPERATURES WILL CONTINUE TO RUN SLIGHTLY ABOVE NORMAL THROUGH
THE EXTENDED PERIOD...WITH HIGHS GENERALLY IN THE LOW TO MID 90S
AWAY FROM THE COAST AND LOWS IN THE LOW 70S EACH NIGHT.

&&

.AVIATION /21Z SUNDAY THROUGH FRIDAY/...
THUNDERSTORMS COULD IMPACT KSAV THIS EVENING...WILL AMEND AS
NECESSARY. OTHERWISE...VFR AT KCHS/KSAV THROUGH MIDDAY MON.

EXTENDED AVIATION OUTLOOK...NO SIGNIFICANT WEATHER IS EXPECTED.

&&

.MARINE...
NO SIG ISSUES THROUGH TONIGHT. ONSHORE WINDS WILL INCREASE A BIT
THROUGH THE FIRST HALF OF THE NIGHT...THEN DIMINISH AND BECOME
OFFSHORE LATE AS A COLD FRONT APPROACHES FROM THE NORTHWEST.

WITH THE REMNANTS OF THE COLD FRONT TO LIE ACROSS THE COASTAL WATERS
EARLY THIS WEEK...A LIGHT PRESSURE PATTERN WILL PREVAIL WITH THE
ATLANTIC RIDGE SHUNTED OFF TO THE SE. EVEN WITH SEA BREEZE
CIRCULATIONS THERE ARE NO WINDS HIGHER THAN AROUND 10 OR 12 KT
THROUGH TUESDAY NIGHT. SEAS WILL BE A COMBINATION OF SMALL SWELLS
AND SMALL WIND WAVES...AVERAGING NO MORE THAN 2 OR 3 FEET...EXCEPT
FOR SOME 4 FOOTERS NEAR 50-60 NM OFF THE GA COAST EARLY MONDAY.

THE APPROACH OF THE NEXT COLD FRONT DURING THE SECOND HALF OF THE
WEEK AND THE ATLANTIC RIDGE ATTEMPTING TO BUILD BACK WESTWARD WILL
GRADUALLY ALLOW FOR AN INCREASING PRESSURE GRADIENT WEDNESDAY
THROUGH FRIDAY...BUT CONDITIONS ARE WELL BELOW ANY SCA CONDITIONS.

GIVEN THE LIGHT WIND REGIME MONDAY INTO TUESDAY...PROVIDED WE
EXPERIENCE SOME VERTICAL DEVELOPMENT TO THE CUMULUS CLOUDS AND OUR
INSTABILITY IS SUFFICIENT WE MIGHT HAVE A CONCERN FOR WATERSPOUTS.
BUT THE PROBABILITIES ARE NOT SUFFICIENT ENOUGH AT THIS TIME TO
INCLUDE IN A MARINE WEATHER STATEMENT AND/OR THE HAZARDOUS WEATHER
OUTLOOK.

&&

.CLIMATE...
RECORD HIGH TEMPS FOR JUNE 13TH...
KCHS...97 SET IN 2002.
KCHL...96 SET IN 1998 AND PREVIOUS YEARS.
KSAV...100 SET IN 1880.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Jun 12, 2:13 AM EST, 14 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
313 AM EDT SUN JUN 12 2011

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-130715-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
313 AM EDT SUN JUN 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 12, 3:05 PM EST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
405 PM EDT SUN JUN 12 2011

GAZ140-141-122030-
COASTAL MCINTOSH-INLAND MCINTOSH-
405 PM EDT SUN JUN 12 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LONG...MCINTOSH AND
GLYNN COUNTIES THROUGH 430 PM EDT...

AT 403 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR COX...MOVING SOUTHEAST AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
CARNIGAN...COX...CRESCENT...DARIEN...EULONIA...MERIDIAN...
RIDGEVILLE...TOWNSEND AND VALONA...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PENNY SIZE HAIL...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT
1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES. REPORTS CAN ALSO BE SENT BY EMAIL TO
CHS.SKYWARN@NOAA.GOV OR THROUGH TWITTER USING #WXREPORT.

&&

LAT...LON 3132 8145 3133 8144 3133 8148 3140 8159
      3145 8162 3147 8162 3149 8165 3154 8167
      3157 8157 3160 8155 3148 8127 3129 8140
TIME...MOT...LOC 2006Z 312DEG 9KT 3150 8159
Special weather statement, Jun 12, 3:06 PM EST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON SC
406 PM EDT SUN JUN 12 2011

GAZ140-141-122030-
COASTAL MCINTOSH-INLAND MCINTOSH-
406 PM EDT SUN JUN 12 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF MCINTOSH COUNTY
THROUGH 430 PM EDT...

AT 403 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR COX...MOVING SOUTHEAST AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
CARNIGAN...COX...CRESCENT...DARIEN...EULONIA...MERIDIAN...
RIDGEVILLE...TOWNSEND AND VALONA...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PENNY SIZE HAIL...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT
1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES. REPORTS CAN ALSO BE SENT BY EMAIL TO
CHS.SKYWARN@NOAA.GOV OR THROUGH TWITTER USING #WXREPORT.

&&

LAT...LON 3132 8145 3133 8144 3133 8148 3140 8159
      3145 8162 3147 8162 3149 8165 3154 8167
      3157 8157 3160 8155 3148 8127 3129 8140
TIME...MOT...LOC 2006Z 312DEG 9KT 3150 8159
Special weather statement, Jun 12, 3:30 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
430 PM EDT SUN JUN 12 2011

GAZ099-100-114-115-122100-
BULLOCH-CANDLER-EVANS-TATTNALL-
430 PM EDT SUN JUN 12 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF TATTNALL...EVANS...
BULLOCH AND CANDLER COUNTIES THROUGH 500 PM EDT...

AT 427 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM GEORGIA SOUTHERN
TO COBBTOWN...MOVING SOUTHEAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BAY...BELLVILLE...BROOKLET...CLAXTON...COBBTOWN...COLLINS...DAISY...
DENMARK...GEORGIA SOUTHERN...GORDONIA ALTAMAHA STATE PARK...HAGAN...
MANASSAS...NEVILS...PULASKI...REGISTER...REIDSVILLE AND STATESBORO...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD-TO-GROUND LIGHTNING IS OCCURRING. POSTPONE OUTDOOR
ACTIVITIES PROMPTLY. SEEK SHELTER INSIDE AN ENCLOSED BUILDING.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3253 8173 3225 8154 3216 8173 3215 8178
      3214 8178 3196 8216 3215 8220 3218 8219
      3223 8222 3229 8223
TIME...MOT...LOC 2030Z 329DEG 15KT 3241 8177 3223 8213

33
Special weather statement, Jun 12, 3:40 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
440 PM EDT SUN JUN 12 2011

GAZ137-140-141-122115-
COASTAL MCINTOSH-INLAND MCINTOSH-LONG-
440 PM EDT SUN JUN 12 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LONG AND MCINTOSH
COUNTIES THROUGH 515 PM EDT...

AT 440 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR TIBET...MOVING SOUTHEAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
CARNIGAN...COX...MERIDIAN...TIBET AND TOWNSEND...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3139 8157 3145 8162 3147 8162 3149 8165
      3154 8167 3156 8170 3158 8170 3162 8177
      3171 8161 3145 8136 3135 8152
TIME...MOT...LOC 2041Z 330DEG 12KT 3158 8166

33
Special weather statement, Jun 12, 4:00 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
500 PM EDT SUN JUN 12 2011

GAZ100-114>116-137-138-122130-
BULLOCH-EVANS-INLAND BRYAN-INLAND LIBERTY-LONG-TATTNALL-
500 PM EDT SUN JUN 12 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF TATTNALL...LONG...
EVANS...BULLOCH...LIBERTY AND BRYAN COUNTIES THROUGH 530 PM EDT...

AT 456 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM DENMARK TO
GORDONIA ALTAMAHA STATE PARK...MOVING SOUTHEAST AT 20 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BAY...BELLVILLE...CLAXTON...COLLINS...DAISY...DENMARK...ELLABELL...
GLENNVILLE...GORDONIA ALTAMAHA STATE PARK...GROVELAND...HAGAN...
LANIER...MANASSAS...MENDES...MIDWAY...NEVILS...PEMBROKE AND
REIDSVILLE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD-TO-GROUND LIGHTNING IS OCCURRING. POSTPONE OUTDOOR
ACTIVITIES PROMPTLY. SEEK SHELTER INSIDE AN ENCLOSED BUILDING.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3214 8220 3215 8219 3219 8219 3237 8159
      3205 8141 3184 8206 3206 8221
TIME...MOT...LOC 2101Z 330DEG 17KT 3226 8166 3211 8214

33
Special weather statement, Jun 12, 4:29 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
529 PM EDT SUN JUN 12 2011

GAZ100-101-114>116-137-138-122200-
BULLOCH-EFFINGHAM-EVANS-INLAND BRYAN-INLAND LIBERTY-LONG-TATTNALL-
529 PM EDT SUN JUN 12 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF TATTNALL...LONG...
EVANS...BULLOCH...EFFINGHAM...LIBERTY AND BRYAN COUNTIES THROUGH 600
PM EDT...

AT 529 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM LANIER TO GORDONIA
ALTAMAHA STATE PARK...MOVING SOUTHEAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BAY...BELLVILLE...BLITCHTON...CLAXTON...DAISY...EDEN...ELLABELL...
GLENNVILLE...GORDONIA ALTAMAHA STATE PARK...GROVELAND...HAGAN...
LANIER...MANASSAS...MELDRIM...MENDES...MIDWAY...PEMBROKE AND
REIDSVILLE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
STRONG WINDS OF 45 TO 55 MPH...
DIME SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD-TO-GROUND LIGHTNING IS OCCURRING. POSTPONE OUTDOOR
ACTIVITIES PROMPTLY. SEEK SHELTER INSIDE AN ENCLOSED BUILDING.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3214 8220 3230 8141 3212 8136 3210 8139
      3208 8139 3207 8137 3205 8137 3203 8134
      3197 8132 3191 8208 3209 8221
TIME...MOT...LOC 2130Z 323DEG 15KT 3214 8155 3210 8213

33

The radar

The Charleston,SC radar (KCLX), 73 km away, was scanning. The volume nearest the first event began at 21:45 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Bryan

When
June 12, 4:45 PM EST to 4:46 PM EST
Where
Bryan County, 0.59 mi W of Ellabell
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
32.120, -81.490

Law enforcement reported 3 trees down near the post office.

Hail, Bryan

When
June 12, 4:50 PM EST to 4:51 PM EST
Where
Bryan County, 0.59 mi W of Lanier
Measured
0.88 in hail
Reported by
Public
Coordinates
32.130, -81.540

The public reported nickel size hail.

Thunderstorm Wind, Tattnall

When
June 12, 4:53 PM EST to 4:54 PM EST
Where
Tattnall County, 0.69 mi N of Glennville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
31.940, -81.930

Law enforcement reported trees down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2011Every state in 2011This day in weather historyWarnings in Georgia, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 328168, 328167, 328169.